Alert archive / Mississippi / River Flood Warnings in 2020

River Flood Warning 90, NWS Jackson, MS

February 18, 2020Lowndes County, Mississippi

NWS Jackson, MS issued this river flood warning at Feb 18, 2020, 7:58 PM CST for Lowndes County, Mississippi. It took effect at Feb 19, 2020, 6:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 18, 2020, 7:58 PM CST (01:58 UTC)
In effect from
Feb 19, 2020, 6:00 PM CST
Expired
Feb 19, 2020, 9:16 AM CST
In force
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
Minor

County Lowndes County, MS

The radar

The Columbus AFB radar (KGWX), 48 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Luxapallila Creek near Columbus (CLUM6). The gauge peaked at 12.75 ft at Feb 20, 2020, 9:00 AM CST.

actionminormoderate10152002/1902/20
Action stage
14 ft
Minor stage
15 ft
Moderate stage
23 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02443500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this river flood warning went out at Feb 18, 7:13 PM CST, 45 minutes earlier.

Area forecast discussion, Feb 18, 7:13 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
713 PM CST Tue Feb 18 2020

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:

A cold front pushing southeast across the area this evening is
associated with widespread IFR category stratus which will
eventually impact the entire area along with reduced visibility
due to RA/-RA. Expect the stratus to continue into Wednesday,
although ceilings may lift more into the MVFR category by
Wednesday afternoon as the rain coverage diminishes. The next
frontal wave will quickly bring an increase in rain coverage by
evening and expect RA/+RA to persist Wednesday night into
Thursday. Gusty northerly winds, especially in the GLH area
behind the front, will diminish some Wednesday. /EC/

&&

.DISCUSSION...

Tonight through Wednesday:

A cold front currently extends across the northern portions of
our area this afternoon, with showers and thunderstorms occuring
mainly along and behind the boundary. This front will slowly move
southeast through the day into this evening. It continues to look
like rainfall totals will be on the 1-2 inch range for much of the
area. Will continue to advertise in our HWO/Graphicasts and a
flash flood watch is already in effect. With lapse rates of around
5.5C/KM and a decent amount of shear, expect the storms to remain
sub-severe for the most part, but an isolated strong to severe
storm cannot be ruled out this afternoon into early evening. The
front will move south of the area later this evening, but post
frontal rain will continue into the overnight hours. Lows tonight
will range from around 40 in the north to mid 50s in the Pine Belt
Region.

We will get some relief from the rain Wednesday morning into the
afternoon hours, but light rainshowers will continue to be possible
during this period. Another short wave will approach the area
Wednesday afternoon with increasing chances for rain once again.
Highs will range from around 50 across the delta to around 60 across
the Pine Belt. /15/

Thursday through next Monday:

A secondary disturbance is set to move along the northern Gulf Coast
on Thursday which will bring another round of unwelcome rainfall to
the CWA. This time the bulk of the rain will fall along or south of
I-20. There will be very little instability in place at that time
and moisture will be lacking due to the previous frontal passage so
that this precip will come as stratiform rainfall. Currently between
Wednesday night and Thursday, rainfall totals of 0.5"-1.5" are
expected with generally 1" anticipated along and south of I-20.

The upper trough will push the disturbance out of the area fairly
quickly so that precip should be exiting the CWA by midnight on
Thursday. Surface high pressure will then help to clear out skies
and make way for one to two days of sunny, dry weather. Temps will
be chilly in the wake of the trough. Overnight temperatures will
drop into the 30s by Friday morning with highs in the 40s/50s.
Saturday morning will be the coldest as the core of high pressure
moves overhead and temps will fall into the upper 20s to near 30.
One thing that will come into play again as spring is beginning to
blossom is the need for freeze warnings. At this point though, we
believe it is still a little early in the season for any of that.

As the next disturbance develops in the Plains, rain chances will
increase going into Saturday night/Sunday morning. This short wave
trough/closed low will push eastward and bring our next round of
rainfall. At this point, this system seems to be lacking instability
so that convection or severe storms is not expected. This will help
to keep rainfall rates lower as well and at this point only 0.5"-1"
of rain is anticipated between Sunday and Monday. The pattern is
pretty progressive and the shortwave should exit the area by Monday
evening. /10/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       47  54  43  47 /  98  48  94  96
Meridian      49  55  45  49 /  84  44  91  97
Vicksburg     47  51  43  47 / 100  54  96  94
Hattiesburg   55  60  48  54 /  56  38  96  99
Natchez       49  53  44  48 /  81  74  99  97
Greenville    42  48  40  44 /  85  21  84  76
Greenwood     44  51  40  46 /  88  22  82  82

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch until 6 AM CST Wednesday for MSZ027>033-
     035>056.

LA...Flash Flood Watch until 6 AM CST Wednesday for LAZ009-016.

AR...None.

&&
Hazardous weather outlook, Feb 18, 3:43 PM CST, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
343 PM CST Tue Feb 18 2020

ARZ074-075-LAZ007-008-015-023>026-MSZ018-019-025-026-034-057>065-
192145-
Ashley-Chicot-Morehouse-West Carroll-Richland-Franklin LA-
Catahoula-Tensas-Concordia-Bolivar-Sunflower-Leflore-Grenada-
Washington-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-
343 PM CST Tue Feb 18 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, east central Mississippi, north
central Mississippi, northwest Mississippi, and south central
Mississippi.

.DAY ONE...Tonight and Wednesday

FLOODING
THREAT...Limited
TIMING...Tonight

Rainfall amounts around one inch with locally higher amounts in a
short amount of time, will be possible through tonight. This may
lead to localized flash flooding and worsen ongoing river
flooding.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

LAZ009-016-MSZ027>033-035>056-192145-
East Carroll-Madison LA-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Humphreys-Holmes-Attala-Winston-Noxubee-
Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-
Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-
Smith-
343 PM CST Tue Feb 18 2020

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northeast Mississippi, and southwest Mississippi.

.DAY ONE...Tonight and Wednesday

FLOODING
THREAT...Elevated
TIMING...Tonight

Rainfall amounts of one to two inches with locally higher
amounts in a short amount of time, will be possible through
tonight. This will likely lead to areas of flash flooding and
worsen ongoing river flooding.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

MSZ066-072>074-192145-
Jones-Marion-Lamar-Forrest-
343 PM CST Tue Feb 18 2020

This hazardous weather outlook is for portions of south central
Mississippi, and southeast Mississippi.

.DAY ONE...Tonight and Wednesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

15

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Local storm report, Feb 18, 5:18 PM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
518 PM CST TUE FEB 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      BELZONI                 33.18N 90.49W
02/18/2020                   HUMPHREYS          MS   LAW ENFORCEMENT

            A FEW ROADS ACROSS THE NORTHERN PORTION OF
            THE COUNTY HAD WATER ACROSS THEM.

&&

TW
Special weather statement, Feb 18, 5:21 PM CST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Jackson MS
521 PM CST Tue Feb 18 2020

MSZ045-046-190000-
Kemper MS-Neshoba MS-
521 PM CST Tue Feb 18 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KEMPER AND
SOUTHEASTERN NESHOBA COUNTIES UNTIL 600 PM CST...

At 521 PM CST, Meteorologists were tracking a strong thunderstorm
over Bethsaida, or near Philadelphia, moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Forestdale around 530 PM CST.
  Damascus and Bluff Springs around 545 PM CST.
  Liberty around 550 PM CST.

Other locations impacted by this storm include Tucker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3265 8913 3279 8911 3282 8870 3263 8870
TIME...MOT...LOC 2321Z 267DEG 28KT 3271 8904

TW
Local storm report, Feb 18, 5:38 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
538 PM CST TUE FEB 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     FLASH FLOOD      1 WSW COLUMBUS          33.50N 88.42W
02/18/2020                   LOWNDES            MS   BROADCAST MEDIA

            WATER APPROACHING AND FLOWING OVER SEVERAL
            ROADS IN COLUMBUS.

&&

TW
Local storm report, Feb 18, 5:53 PM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
553 PM CST TUE FEB 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      3 E CENTER GROVE        33.52N 88.98W
02/18/2020                   OKTIBBEHA          MS   LAW ENFORCEMENT

            WATER ACROSS POLLY BELL RD.

&&

TW
Local storm report, Feb 18, 6:41 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
641 PM CST TUE FEB 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      2 WNW SHERWOOD          33.50N 89.17W
02/18/2020                   CHOCTAW            MS   BROADCAST MEDIA

            WATER ACROSS OLD TRACE RD.

&&

TW
Local storm report, Feb 18, 7:40 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
740 PM CST TUE FEB 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      2 NW OKTOC              33.35N 88.79W
02/18/2020                   OKTIBBEHA          MS   PUBLIC

            PICTURE RELAYED VIA SOCIAL MEDIA OF A
            CULVERT DISLODGED AND PORTION OF THE ROAD
            WASHED OUT AT THE INTERSECTION OF PIKE RD
            AND SPRUILL RD.

&&

TW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 7:58 PM CSTRiver Flood WarningJANClay4 days
Feb 19, 9:38 AM CSTRiver Flood WarningJANNeshoba6 days
Feb 19, 9:38 AM CSTRiver Flood WarningJANLeake4 days
Feb 19, 9:38 AM CSTRiver Flood WarningJANLeake6 days
Feb 19, 2:59 PM CSTFlash Flood WatchJANAttala, Claiborne, Clarke, Copiah, Covington, Hinds and 24 more18 hr

Nearby

River Flood Warnings in Mississippi, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.